Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 197, NWS Cleveland, OH

August 16, 2002Portage County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 16, 2002, 3:19 PM EDT for Portage County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 3:19 PM EDT (19:19 UTC)
Expired
Aug 16, 2002, 4:00 PM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Portage County, OH

The radar

The Cleveland radar (KCLE), 62 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:40 PM EDTThunderstorm WindRandolph, OHThunderstorm winds downed a tree and one large limb.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS51 KCLE 161919
SVRCLE
OHC133-162000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN OHIO...

* UNTIL 400 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF MANTUA...OR ABOUT 10 MILES
  NORTH OF RAVENNA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GARRETTSVILLE
  MANTUA

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:55 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 16, 2:55 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT FRI AUG 16 2002

FOR SHORT TERM FORECAST WILL GO LIKELY POPS E OF
THUNDERSTORMS...THEN JUST A CHANCE ACROSS THE BOARD FOR TONIGHT.
VORT MAX SWINGS ACROSS OHIO VALLEY SAT SO WENT LIKELY S AND
SCATTERED NORTH AND WEST.  ALTHOUGH MODELS DISAGREE ON TIMING FRONT
MOVES THROUGH LATE SAT INTO SUNDAY...LEANED TOWARD SLOWER ETA
SOLUTION.  AS FAR AS TEMPS...STAYED CLOSE TO MOS.

.CLE...
OH...NONE.
PA...NONE.

DJB

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:31 PM EDTSevere Thunderstorm WarningCLEMedina, Summit44 min
Aug 16, 6:21 PM EDTSevere Thunderstorm WarningCLEAshland24 min
Aug 16, 6:23 PM EDTSevere Thunderstorm WarningCLEAshland37 min
Aug 16, 6:40 PM EDTSevere Thunderstorm WarningCLEMedina65 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.